Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2012, 5:00 PM CDT for Osage County, Wabaunsee County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2012, 5:00 PM CDT (22:00 UTC)
- Expired
- Mar 28, 2012, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:32 PM CDT | HAIL 0.75 | 6 N Burlingame, KS | |
| Mar 28, 5:35 PM CDT | HAIL 1 | 3 N Burlingame, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS53 KTOP 282200
SVRTOP
KSC139-197-282230-
/O.NEW.KTOP.SV.W.0011.120328T2200Z-120328T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT WED MAR 28 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTHWEST OF HARVEYVILLE...OR 8 MILES SOUTHEAST OF ESKRIDGE...
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARVEYVILLE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3885 9571 3873 9591 3873 9595 3874 9595
3874 9616 3889 9603 3888 9594 3887 9594
3887 9589
TIME...MOT...LOC 2200Z 245DEG 21KT 3877 9601
WIND...HAIL 60MPH 1.50IN
$$
BLAIR1 follow-up statement
588
WWUS53 KTOP 282220
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT WED MAR 28 2012
KSC139-197-282230-
/O.CON.KTOP.SV.W.0011.000000T0000Z-120328T2230Z/
OSAGE-WABAUNSEE-
520 PM CDT WED MAR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES EAST OF HARVEYVILLE...OR 11 MILES WEST OF
CARBONDALE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN OSAGE COUNTY...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3885 9571 3873 9591 3873 9595 3874 9595
3874 9598 3889 9603 3888 9594 3887 9594
3887 9589
TIME...MOT...LOC 2220Z 242DEG 18KT 3879 9588
WIND...HAIL 60MPH 1.75IN
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:24 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 28, 3:24 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT WED MAR 28 2012 .DISCUSSION... ZONAL MID AND UPPER LEVEL FLOW WAS NOTED ACROSS THE CENTRAL AND SOUTHERN PLAINS. A MINOR H5 TROUGH WAS MOVING INTO NORTHWEST KS THIS AFTERNOON. AT 19Z...A WEAK SFC LOW WAS LOCATED NORTHEAST OF DDC. A WARM FRONT FRONT EXTEND EAST-NORTHEAST FROM THE SFC LOW ACROSS CENTRAL AND NORTHEAST KS. THE SFC WARM FRONT WAS LOCATED ABOUT 20 MILES NORTH OF I-70. SOUTH OF THE SFC WARM FRONT DEWPOINTS WERE IN THE LOWER 60S AND SBCAPE WAS IN THE 2,000 TO 2,500 J/KG RANGE. AS TEMPERATURES WARM LATER THIS AFTERNOON...SBCAPE WILL INCREASE TO 3,000 TO 3,500 J/KG ACROSS THE SOUTHERN HALF OF THE CWA. ELEVATED THUNDERSTORMS HAVE DEVELOPED NORTH OF THE WARM FRONT ACROSS SOUTH CENTRAL NE THIS AFTERNOON. THIS AREA OF STORMS WILL EXPAND EAST AND SOUTHEAST ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON. ONCE THE STORMS REACH THE WARM SECTOR THE NEW UPDRAFTS WILL BECOME ROOTED IN THE BOUNDARY LAYER. 0-6KM BULK SHEAR WILL BE ABOUT 40 TO 50 KTS LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS THE CWA. GIVEN THE MODERATE VERTICAL WIND SHEAR AND INSTABILITY...THUNDERSTORM UPDRAFTS THAT DEVELOP ALONG AND SOUTH OF THE WARM FRONT WILL ROTATE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...MAY BE UP TO BASEBALL SIZE...AND DAMAGING OUTFLOW WINDS. THE LOW-LEVEL VERTICAL WIND SHEAR IS WEAKER...THUS TORNADO PROBABILITIES WILL BE LOW. HOWEVER...LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL KS BRIEF TORNADOES MAY BE POSSIBLE WITH ANY ISOLATED SUPERCELLS. ALSO, IF SUPERCELLS ARE ISOLATED ACROSS EAST CENTRAL KS THE RUC AND NAM MODELS SHOW THE BACKED LOW-LEVEL JET INCREASING TO 30 TO 40 KTS...WHICH WOULD PROVIDE A BETTER ENVIRONMENT FOR ANY ISOLATED SUPERCELL TO PRODUCE TORNADOES FROM 1Z TO 4Z. AS THE EVENING PROGRESSES THE ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS MAY CONGEAL INTO SEGMENTED SQUALL LINES OR QLCS'S. INDIVIDUAL UPDRAFTS MAY BE STRONG ENOUGH FOR LARGE HAIL...AND THE THREAT FOR DAMAGING WINDS MAY INCREASE WITH THE DEVELOPMENT OF A QLCS THROUGH THE EVENING HOURS ACROSS THE REMAINDER OF THE CWA. THE BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE ALONG AND NORTH OF THE WARM FRONT...WHICH WILL BE ABOUT I-70 NORTH TO THE NE BORDER. THOUGH STORMS WILL DEVELOP SOUTHEAST ACROSS THE REMAINDER OF THE CWA DURING THE LATE EVENING HOURS. THE THREAT FOR SEVERE WEATHER SHOULD DECREASE AFTER MIDNIGHT AS THE INSTABILITY DECREASES. IF A QLCS DEVELOPS THAN HEAVY RAINFALL MAY BE POSSIBLE LATER THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KS. THURSDAY...A MORE AMPLIFIED H5 TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS DURING THE AFTERNOON HOURS. A SFC COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTH CENTRAL KS BY AFTERNOON. SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE 12Z NAM MODEL FORECAST SBCAPE TO INCREASE TO AROUND 3,000 J/KG ACROSS THE WARM SECTOR. THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE. THE 0-6KM BULK SHEAR WILL BE A BIT STRONGER AHEAD OF THE H5 TROUGH BUT THE LOW-LEVEL WINDS AHEAD OF THE COLD FRONT WILL VEER THROUGH THE AFTERNOON. THEREFORE...THE PRIMARY HAZARD WITH ANY SUPERCELL THUNDERSTORM OR SQUALL LINE WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. SKIES WILL CLEAR BY MID MORNING INTO THE EARLY AFTERNOON HOURS. THUS THE INSOLATION AND SOUTHERLY WINDS AHEAD OF THE COLD FRONT WILL HELP HIGH TEMPERATURES TO REACH THE UPPER 70S TO LOWER 80S ACROSS THE CWA. IF THE SFC FRONT MOVES A BIT FASTER THEN NORTH CENTRAL KS MAY BE A FEW DEGREES COOLER. GARGAN CONVECTION TIED TO COLD FRONT EXPECTED TO MOVE OUT OF EASTERN KANSAS THURSDAY NIGHT...WITH CLEARING SKIES FOR FRIDAY. MUCH ABOVE NORMAL TEMPERATURES SHOULD CONTINUE THROUGH THE WEEKEND. NEXT CHANCE FOR PRECIPITATION WILL OCCUR WITH A STRONGER COLD FRONT COMING THROUGH SUNDAY NIGHT AS DEEP UPPER TROUGH MOVES ACROSS THE PLAINS. SOME WRAPAROUND SHOWERS LOOK LIKE THEY WILL LINGER INTO MONDAY ASSOCIATED WITH THE COLD AIR ALOFT BEHIND THE FRONT. TEMPERATURES TUESDAY MORNING COULD FALL INTO THE 30S BEHIND THAT SYSTEM...BUT WITH EXPECTED MIXING CONTINUING OVERNIGHT...WOULD NOT THINK THAT FROST WOULD BE LIKELY. DRY CONDITIONS AND A GRADUAL WARMUP IS THEN IN STORE FOR THE MIDDLE OF THE WEEK. 60 && .AVIATION... SATELLITE OBS SHOW A BAND OF VFR CLOUDS DRIFTING EASTWARD AROUND THE SURFACE LOW OVER NORTHWEST OKLAHOMA. A SURFACE WARM FRONT WILL SLOWLY LIFT NORTHWARD WITH DEVELOPING STRONG TO SEVERE TSRA OVER THE AREA AFTER 23Z AT KMHK AND 01Z AT KTOP/KFOE. KEPT VCTS AT THIS TIME AS EXACT TIMING OR COVERAGE OF THESE STORMS IS UNCERTAIN. WIND SPEEDS BELOW 10 KTS WILL VARY ALONG THE FRONTAL BOUNDARY FROM NORTHEAST AT KMHK TO EAST SOUTHEAST AT KTOP/KFOE THROUGH 20Z BEFORE BECOMING PREDOMINANTLY SOUTHEAST JUST ABOVE 10 KTS. MVFR CIGS ARE POSSIBLE AS THE PRECIPITATION CLEARS TAF SITES AFTER 05Z AT KMHK AND 07Z AT KTOP/KFOE. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 28, 2:40 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT WED MAR 28 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 240 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON. THEY SHOULD THEN MOVE EAST AND SOUTHEAST NEAR A FRONT INTO NORTH CENTRAL...NORTHEAST AND AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS. SEVERE WEATHER IS EXPECTED TO TAKE THE FORM OF LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS. HAIL UP TO TWO INCHES IN DIAMETER MAY OCCUR WITH THE MOST INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY...WITH STRONG TO SEVERE STORMS POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EVENING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Special weather statement, Mar 28, 4:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT WED MAR 28 2012
KSZ038-055-282230-
OSAGE-WABAUNSEE-
456 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARVEYVILLE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 165
COULD ALSO BE AFFECTED.
&&
LAT...LON 3874 9586 3874 9610 3882 9614 3892 9608
3889 9594 3887 9594 3887 9581 3886 9577
TIME...MOT...LOC 2156Z 245DEG 21KT 3877 9604
BLAIRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:56 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Mar 28, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 36 min |
| Mar 28, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 46 min |
| Mar 28, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 48 min |
| Mar 28, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| Mar 28, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Mar 28, 6:57 PM CDT | Tornado Warning | TOP | Osage | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.